South Dakota, 2013

High Wind in South Dakota, March 4, 2013

March 4, 2013 · NWS UNR · 11 events in 11 counties and zones

A tight pressure gradient developed across the region behind a passing cold front during the previous night. Wind gusts around 65 mph were recorded across the area during the late morning and afternoon.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A tight pressure gradient developed across the region behind a passing cold front during the previous night. Wind gusts around 65 mph were recorded across the area during the late morning and afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Mar 4, 3:38 AM MST, 4 hours 22 minutes earlier.

Area forecast discussion, Mar 4, 3:38 AM MST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
338 AM MST MON MAR 4 2013

.SHORT TERM...(TODAY THROUGH TUESDAY NIGHT)
ISSUED AT 309 AM MST MON MAR 4 2013

LATEST SAT IMAGES SHOW POTENT UPPER LOW OVER ERN MT WHILE SFC ANALYSIS
SHOWS LOW PRESSURE CENTERED OVER WESTERN SOUTH DAKOTA. THE LEADING
COLD FRONT HAS NOW PUSHED TO THE EAST AND OUT OF OUR FORECAST
AREA...WITH A SECONDARY FRONT EXTENDING WESTWARD FROM THE LOW
CENTER INTO EASTERN MONTANA. DRY SLOT CURRENTLY IS LOCATED OVER THE FORECAST
AREA...TEMPORARILY CLEARING OUT THE CLOUDS.

FOR TODAY...THE SECONDARY COLD FRONT WILL PUSH INTO FAR
NORTHEASTERN WYOMING AND FAR NORTHWESTERN SOUTH DAKOTA LATE THIS
MORNING AS THE UPPER LOW CONTINUES TO DROP
SOUTHEASTWARD...REACHING NORTH CENTRAL SOUTH DAKOTA DURING THE
EARLY AFTERNOON. DIURNAL HEATING COMBINED WITH THE ADVECTING COLD
POOL ALOFT AND RESIDUAL LL MOISTURE WILL SUPPORT CONVECTIVE SNOW
SHOWERS OVER THE NORTHERN ZONES...POSSIBLY EXTENDING INTO THE
SOUTHERN ZONES. HAVE LEFT HIGHEST POPS OVER THE NORTHERN ZONES
WHERE THE BEST COLLOCATION OF UPPER LEVEL ASCENT/STEEP LL LAPSE
RATES WILL BE PRESENT. NOT EXPECTING MUCH IN ACCUMS DUE TO A WARM
BL/CONVECTIVE NATURE/AND INCREASING SUN ANGLE. THE MAIN CONCERN
WILL BE THE WINDS...ESP ACROSS THE NW ZONES. THE GFS CONTINUES TO
SHOW 850MB WINDS OVER 50KT EAST OF THE BLKHLS THIS AFTN WITH GOOD
LL INSTABILITY TO AID MOMENTUM TRANSFER TO THE SFC. THE NAM
CONTINUES TO INDICATE WEAK WAA FOR A SHORT PERIOD THIS AFT WHICH
WOULD LIMIT THE MIXING AND KEEP THE WIND SPEEDS A BIT LOWER.
LEANED TOWARD THE MIDDLE GROUND FOR THIS FORECAST WHICH STILL
INDICATES VERY WINDY CONDITIONS THIS AFTERNOON.

HEADLINES WERE COMPLICATED THIS MORNING. DECIDED TO ISSUE A WINTER
WEATHER ADVISORY FOR NRN CAMPBELL AND CROOK COUNTIES IN WY...THE
NORTHERN BLACK HILLS...AND FAR NORTHWESTERN SOUTH DAKOTA. THE
PROBABILITY OF SOME LIGHT SNOW ACCUMULATIONS IS GREATEST IN THOSE
AREAS SO SOUGHT TO HIGHLIGHT THE POTENTIAL TRAVEL PROBLEMS DUE TO
PERIODS OF GREATLY REDUCED VISIBILITY IN SNOW AND BLOWING SNOW. ON
THE PLAINS EAST OF THE BLACK HILLS DECIDED TO GO WITH A HIGH WIND
WARNING. COVERAGE OF SNOW SHOWERS WILL BE LESS IN THAT AREA BUT
MAY STILL SEE TEMPORARILY REDUCED VISIBILITY AS SNOW SQUALLS CROSS
THE AREA. THE REST OF WESTERN SOUTH DAKOTA WAS PLACED IN A WIND
ADVISORY.

THE WIND AND SNOW SHOWERS WILL GRADUALLY DIMINISH THIS EVENING.
TUESDAY SHOULD BE MOSTLY SUNNY AND SLIGHTLY WARMER.

&&

.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
ISSUED AT 309 AM MST MON MAR 4 2013

UPPER RIDGE CROSSES THE NORTHERN PLAINS WEDNESDAY AND EARLY
THURSDAY...BRINGING DRY CONDITIONS AND WARM TEMPS FOR MID-WEEK.
COOLER CONDITIONS ALONG WITH OCCASIONAL LOW PRECIP CHANCES WILL COME
FOR THE END OF THE WORK WEEK AS A LARGE UPPER TROF SETTLES OVER THE
WESTERN CONUS. UPPER LOW CUTS OFF OVER THE SWRN CONUS AND DRIFTS
TOWARDS THE CENTRAL PLAINS FOR THE WEEKEND. MODELS ARE INCONSISTENT
ON WHERE THIS LOW WILL END UP...SO WILL CONTINUE WITH LOW POPS
ACROSS SOUTHERN AREAS THROUGH THE WEEKEND.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 309 AM MST MON MAR 4 2013

A STRONG LOW PRESSURE SYSTEM WILL SLIDE NORTH OF THE AREA TODAY. TO
THE SOUTH...TIGHT PRESSURE GRADIENT WILL PRODUCE VERY GUSTY
NORTHWEST WINDS ACROSS MUCH OF THE AREA THROUGH EARLY EVENING. IFR
TO LIFR CONDITIONS ASSOCIATED WITH SNOW SHOWERS WILL ARE LIKELY
ACROSS NORTHEAST WYOMING...THE NORTHERN BLACK HILLS AREA...AND
NORTHWEST SOUTH DAKOTA THROUGH MIDNIGHT.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY FROM 11 AM THIS MORNING TO 11 PM MST
     THIS EVENING FOR SDZ001-002-012-024-025.

     WIND ADVISORY FROM NOON TODAY TO 11 PM MST THIS EVENING FOR
     SDZ014-027-030-032-041>044-074.

     WIND ADVISORY FROM 3 PM THIS AFTERNOON TO 6 AM CST TUESDAY FOR
     SDZ046-047-049.

     HIGH WIND WARNING FROM NOON TODAY TO 9 PM MST THIS EVENING FOR
     SDZ013-026-031-072-073.

WY...WINTER WEATHER ADVISORY FROM 11 AM THIS MORNING TO 11 PM MST
     THIS EVENING FOR WYZ057.

     WINTER WEATHER ADVISORY FROM 11 AM THIS MORNING TO 8 PM MST THIS
     EVENING FOR WYZ054-056-071.

&&

SHORT TERM...10
LONG TERM...15
AVIATION...15
Hazardous weather outlook, Mar 4, 3:54 AM MST, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
354 AM MST MON MAR 4 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-051400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
354 AM MST (454 AM CST) MON MAR 4 2013

...HIGH WIND WARNING ON THE PLAINS EAST OF THE BLACK HILLS THIS
AFTERNOON AND EVENING...
...WINTER WEATHER ADVISORY OVER PARTS OF NORTHEASTERN WYOMING...THE
NORTHERN BLACK HILLS...AND NORTHWESTERN SOUTH DAKOTA THIS AFTERNOON
AND EVENING...
...WIND ADVISORY FOR SOUTHWESTERN AND CENTRAL SOUTH DAKOTA THIS
AFTERNOON AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

VERY WINDY CONDITIONS WILL DEVELOP AROUND MIDDAY TODAY...CONTINUING
INTO THIS EVENING. LIGHT SNOW IS LIKELY THIS AFTERNOON AND EVENING
OVER NORTHEASTERN WYOMING...THE NORTHERN BLACK HILLS AND
NORTHWESTERN SOUTH DAKOTA...WITH A CHANCE OF RAIN OR SNOW OVER SOUTH
CENTRAL SOUTH DAKOTA. THERE IS THE POTENTIAL FOR AROUND AN INCH OF
SNOW ACROSS PARTS OF NORTHEASTERN WYOMING AND NORTHWESTERN SOUTH
DAKOTA...WITH 2 TO 3 INCHES OF SNOW POSSIBLE ACROSS THE NORTHERN AND
WESTERN UPSLOPE AREAS OF THE BLACK HILLS. TRAVELERS IN THOSE AREAS
MAY ENCOUNTER PERIODS OF GREATLY REDUCED VISIBILITY DUE TO SNOW AND
BLOWING SNOW THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 high wind. Local standard time, as filed.

High Wind, Southern Meade Co Plains

When
March 4, 8:00 AM MST to 3:00 PM MST
Where
Southern Meade Co Plains forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

High Wind, Northern Meade Co Plains

When
March 4, 12:00 PM MST to 8:00 PM MST
Where
Northern Meade Co Plains forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

High Wind, Southern Foot Hills

When
March 4, 12:00 PM MST to 2:00 PM MST
Where
Southern Foot Hills forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
43.239, -103.528 (the zone’s center; the record gives no point)

High Wind, Haakon

When
March 4, 12:00 PM MST to 2:00 PM MST
Where
Haakon forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
44.294, -101.540 (the zone’s center; the record gives no point)

High Wind, Jackson

When
March 4, 12:00 PM MST to 3:00 PM MST
Where
Jackson forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
43.694, -101.628 (the zone’s center; the record gives no point)

High Wind, Perkins

When
March 4, 1:00 PM MST to 7:00 PM MST
Where
Perkins forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
45.491, -102.476 (the zone’s center; the record gives no point)

High Wind, Pennington Co Plains

When
March 4, 1:00 PM MST to 8:00 PM MST
Where
Pennington Co Plains forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

High Wind, Sturgis / Piedmont Foothills

When
March 4, 1:00 PM MST to 3:00 PM MST
Where
Sturgis / Piedmont Foothills forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

High Wind, Todd

When
March 4, 3:00 PM CST to 6:00 PM CST
Where
Todd forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
RAWS
Coordinates
43.193, -100.718 (the zone’s center; the record gives no point)

High Wind, Harding

When
March 4, 3:00 PM MST to 7:00 PM MST
Where
Harding forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
45.580, -103.496 (the zone’s center; the record gives no point)

High Wind, Rapid City

When
March 4, 3:00 PM MST to 7:00 PM MST
Where
Rapid City forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Official NWS Observations
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 434424, 434416, 434418, 434420, 434421, 434415, 434419, 434423, 434422, 434414, 434417.